Alert archive / Washington / Flash Flood Watches in 2016

Flash Flood Watch 1, NWS Spokane, WA

July 16, 2016Douglas County, Ferry County, Okanogan County, Washington

NWS Spokane, WA issued this flash flood watch at Jul 16, 2016, 1:00 PM PDT for Douglas County, Ferry County, Okanogan County, Washington. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2016, 1:00 PM PDT (20:00 UTC)
Expired
Jul 16, 2016, 8:39 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Douglas County, WA, Ferry County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 141 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS66 KOTX 162000
FFAOTX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
100 PM PDT SAT JUL 16 2016

...THUNDERSTORMS WITH HEAVY RAIN EXPECTED THIS AFTERNOON AND
EVENING...

.AN AREA OF LOW PRESSURE WILL ENHANCE THE DEVELOPMENT OF SLOW
MOVING THUNDERSTORMS WITH HEAVY RAIN ACROSS OKANOGAN COUNTY.
RUNOFF FROM THESE STORMS MAY PRODUCE FLASH FLOODING AND DEBRIS
FLOWS. THE HIGHEST RISK AREAS WILL BE THOSE AROUND RECENT BURN
SCARS IN THE NORTH CASCADES.

WAZ038-042-043-170700-
/O.NEW.KOTX.FF.A.0001.160716T2000Z-160717T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
INCLUDING THE CITIES OF...WAUCONDA...MAZAMA...TWISP...WINTHROP...
CONCONULLY...OMAK...OKANOGAN...BREWSTER...OROVILLE...NESPELEM
100 PM PDT SAT JUL 16 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL WASHINGTON... 
  INCLUDING THE FOLLOWING AREAS...EAST SLOPES NORTHERN 
  CASCADES...OKANOGAN HIGHLANDS AND OKANOGAN VALLEY. 

* UNTIL MIDNIGHT PDT TONIGHT

* THUNDERSTORMS WILL INCREASE OVER THE NORTH CASCADES NORTH OF
  LAKE CHELAN THROUGH THE AFTERNOON AND EVENING. THESE STORMS WILL
  BE CAPABLE OF PRODUCING VERY HEAVY RAIN.

* HEAVY RAIN MAY RESULT IN FLASH FLOODING OR DEBRIS FLOWS. THE
  HIGHEST RISK AREAS WILL BE THOSE AROUND RECENT BURN
  SCARS...ESPECIALLY THE OKANOGAN AND CARTLON COMPLEX AREAS.
  LOCATIONS NEAR THE NORTH STAR BURN AREA WILL ALSO BE VULERABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED. 

&&

$$
1 follow-up statement
399 
WGUS66 KOTX 170339
FFAOTX

FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
839 PM PDT SAT JUL 16 2016


WAZ038-042-043-170445-
/O.CAN.KOTX.FF.A.0001.000000T0000Z-160717T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
839 PM PDT SAT JUL 16 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR THE EAST SLOPES OF THE NORTHERN
CASCADES...OKANOGAN VALLEY AND OKANOGAN HIGHLANDS HAS BEEN
CANCELLED. RAIN SHOWERS HAVE MOVED OUT OF THE AREA THIS EVENING
AND THE THREAT OF FLASH FLOODING HAS ENDED.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY AND MONDAY.
STORMS THAT DEVELOP WILL REMAIN NEARLY STATIONARY OR MOVE VERY
SLOWLY. THEY WILL CARRY THE THREAT OF VERY HEAVY RAINFALL OVER A
SHORT AMOUNT OF TIME.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at Jul 16, 10:33 AM PDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 16, 10:33 AM PDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1033 AM PDT Sat Jul 16 2016

.SYNOPSIS...
A slow moving upper low will bring a showery weather pattern to
the Inland Northwest today through Monday. Thunderstorms will
have the potential to produce locally heavy rain over the
Cascades, northeast Washington, and far north Idaho for the next
several days. Showers and thunderstorms are expected to decrease
Tuesday into Wednesday as a drier and seasonably warm pattern
spreads over the Inland Northwest.

&&

.DISCUSSION...
Update the forecast to adjust timing of convection, thunder and
heavy rainfall potential. Upper low is spinning over the north
Idaho Canadian border. Moist northwest flow is over much of north
central and northeast Washington. Light showers are detected on
radar from the mid level cloud bases. HRRR indicate the convection
should pick up after by midday, and the prime area seems to be
over the north Cascades, the Okanogan Highlands and over Boundary
county beneath the low center. These storms will drift southeast,
although slower storm speeds will be found over the north Cascades
and Boundary county. This raises the concerns of heavy rainfall
and the potential of flooding, especially in areas with slides and
past burns. /rfox.

&&

.AVIATION...
18Z TAFS: A slow moving upper low will increase the threat of
convective showers and thunderstorms this afternoon and early
evening. Most of the activity will be to the north of the TAF
sites over the higher terrain, although KEAT and the KGEG-KCOE
will be on the southern periphery of the convection as it drifts
slowly to the southeast. The main threat from the thunderstorms
will be occasional lightning and heavy downpours, although the
stronger storms will be bring small hail and gusty winds. VFR
conditions are expected with bases near 5k ft agl, although
stronger storms may produce locally MVFR cigs. The convection will
wane after 03Z leaving mid and high level clouds overnight with
light winds. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        75  57  82  60  85  58 /  40  30  10  20  20  20
Coeur d'Alene  73  54  81  57  85  55 /  40  30  20  20  20  20
Pullman        74  50  82  53  84  51 /  10  10  10  20  10  20
Lewiston       81  58  89  62  92  61 /  10  10  10  20  10  20
Colville       73  52  84  54  85  54 /  70  50  40  20  40  30
Sandpoint      69  50  78  52  83  51 /  50  50  40  20  20  20
Kellogg        68  49  78  53  84  51 /  50  40  20  20  20  20
Moses Lake     84  57  88  61  87  58 /   0  10  10  20  20  10
Wenatchee      81  63  86  66  83  61 /  10  20  10  20  50  20
Omak           79  60  85  62  83  58 /  70  50  30  30  50  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 16, 6:12 AM PDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
612 AM PDT SAT JUL 16 2016

IDZ002>004-026-027-WAZ031>036-041-044-171315-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
612 AM PDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-WAZ037-038-042-043-171315-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
612 AM PDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP FOR THE AFTERNOON AND LINGER
INTO THE EVENING. HEAVY DOWNPOURS WITH SLOW MOVING THUNDERSTORMS
WILL BE POSSIBLE. THE SLOW MOVEMENT OF STORMS WILL INCREASE THE
CONCERN FOR FLASH FLOODING BELOW BURN SCARED AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST FOR THE NEXT
SEVERAL DAYS. THE BEST THUNDERSTORM POTENTIAL WILL OCCUR NEAR THE
CANADIAN BORDER AND THE IN CASCADES THROUGH MONDAY. SHOWERS AND
THUNDERSTORMS ON SUNDAY WILL BE SLOW MOVING AND COULD RESULT IN
HEAVY RAINS AND THE POTENTIAL FOR LOCALIZED FLOODING.

Nearby

Flash Flood Watches in Washington, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.